Article

Safety and effectiveness of immunotherapy in patients with indolent systemic mastocytosis presenting with Hymenoptera venom anaphylaxis.

Allergy Unit, Hospital de Fuenlabrada, Madrid, Spain.
The Journal of allergy and clinical immunology (Impact Factor: 12.05). 02/2008; 121(2):519-26. DOI: 10.1016/j.jaci.2007.11.010
Source: PubMed

ABSTRACT Anaphylaxis after Hymenoptera sting has been described in patients with mastocytosis. Venom immunotherapy (VIT) is a safe and effective way to treat patients with Hymenoptera anaphylaxis, but few studies have addressed its usefulness in patients with systemic mastocytosis.
To study the effectiveness and safety of VIT in patients with systemic mastocytosis having anaphylaxis after Hymenoptera sting.
A total of 21 mastocytosis patients-4 women (19%) and 17 men (81%) with a median age of 50 years (range, 29-74 years)-with Hymenoptera sting anaphylaxis who were treated with VIT and followed for a median of 52 months (range, 2-250 months) were studied.
In 18 of 21 patients-16 of them lacking skin involvement-anaphylaxis was the presenting symptom. Six patients (29%) experienced adverse reactions during VIT, 3 during initiation and 3 during maintenance. Twelve patients (57%) were resting while undergoing VIT; 9 (75%) presented local reactions and 3 (25%) systemic reactions, 1 of which required intubation. The Hymenoptera specific IgE decreased from 4.15 kU/L (range, 0.44-100 kU/L) before immunotherapy to 1.2 kU/L (range, 0.34-69.4 kU/L) after 4 years (P < .003).
Venom immunotherapy is effective to treat IgE-mediated Hymenoptera anaphylaxis in patients with mastocytosis. Its use is recommended despite a relatively high risk of adverse reactions during the build-up phase because it provides protection from anaphylaxis in around 3/4 of the patients.

1 Bookmark
 · 
183 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: There is an ongoing debate on whether angiotensin-converting enzyme inhibitors (ACEI) should be substituted prior to initiation of venom immunotherapy (VIT) for safety reasons. We aimed to assess the influence of ACEI medication on the incidence of systemic reactions (SR) during the buildup phase of VIT in a large and homogeneous cohort of patients. The frequency of SR during 775 consecutive cycles of VIT initiation was analyzed in relation to cardiovascular medication, age, sex, venom, reactivity in diagnostic tests, severity of preceding sting-induced anaphylaxis, comorbidities, latency before initiation of VIT, and treatment protocols. ACEI were routinely maintained throughout VIT, beta-blockers replaced if appropriate. During VIT initiation, 190 (24.5%) patients were on some kind of cardiovascular treatment, 90 (11.6%) on ACEI, 23 (3.0%) on beta-blockers. VIT-related SR rates were 11.7% (any documented reactions including subjective symptoms) and 3.0% (reactions fulfilling objective diagnostic criteria of anaphylaxis). Medication with ACEI (P = .097) or beta-blockers (P = 1.0) was not significantly related to the incidence of SR. A reduced rate of SR in patients taking cardiovascular drugs was not statistically significant in the final multivariate regression model. A prolonged latency before initiation of VIT (P = .018, odds ratio = 1.010), and use of 5-day compared to 3-day rush protocols (P =.008, odds ratio = 3.522) increased the frequency of SR. Study data do not provide evidence of an ACEI-mediated increase of VIT-related SR, supporting the continued use of these valuable and hard-to-replace substances throughout VIT. This article is protected by copyright. All rights reserved.
    Clinical & Experimental Allergy 01/2014; · 4.32 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: A preferential association between systemic mastocytosis (SM) and hymenoptera allergy (HVA) has been observed. Patients with both diseases are at risk for more severe reactions, and venom immunotherapy (VIT) may represent a life-saving treatment, but the use of VIT in such patients raised concerns about its safety. We evaluated a large population of patients with SM and HVA who received VIT. This prospective study was performed in Italy and Spain. A diagnosis of SM and HVA and a VIT prescription were made according to international recommendations. The patients were carefully followed up during VIT, with special attention to field stings. A total of 84 patients (70 men, 14 women; mean age 52.1 years) were included, 81% with grade IV reaction, 91% with indolent SM. No difference was seen between the Italian and Spanish patients. There were 10 adverse reactions during the induction phase: 3 with the conventional induction and 7 with the rush-modified induction, none resulted in epinephrine administration and/or hospitalization. Fifty patients had one or more field re-sting (95 episodes), none during induction. The time elapsed from starting VIT and first re-sting was 2 months to 7 years, and the number of re-stings per patient was 1-6. Of the 50 patients who were re-stung, 43 (86%) resulted in being fully protected. Seven patients had reactions, and the maintenance dose was safely increased to 200 mcg. The maintenance dose interval was not different between patients with and those without reactions at re-stings. VIT is well tolerated, safe, and effective in patients with SM.
    The journal of allergy and clinical immunology. In practice. 09/2013; 1(5):474-8.
  • [Show abstract] [Hide abstract]
    ABSTRACT: Comparability of previous studies assessing the incidence of systemic reactions during Hymenoptera venom immunotherapy (VIT) is impaired by methodical differences concerning the definition and classification of VIT-induced anaphylaxis. Our study aims to systematically evaluate the time course and clinical symptoms of VIT-related systemic reactions. 12-year data on 818 buildup cycles including 8,504 single injections were retrieved from detailed inpatient treatment protocols. The severity of VIT-related anaphylaxis was graded according to a system proposed by the World Allergy Organization in 2010. Objective allergic reactions occurred in 28 (3.4 %) buildup cycles; treatment with antihistamines and/or corticosteroids was invariably effective. 23 exclusively cutaneous reactions occurred after a median time interval of 60 minutes (5-480 min.) following the last injection. 0.6 % of the buildup cycles were complicated by moderate to severe anaphylaxis, which occurred more rapidly than mere urticaria and predominantly during honeybee VIT. Patients with moderate to severe anaphylaxis more frequently reported severe index sting reactions and had higher baseline serum tryptase concentrations. Objective allergic reactions during VIT are rare, and severe anaphylaxis is extremely rare. The use of a consistent classification system for VIT-induced systemic reactions is required to identify risk factors not only for their general incidence, but also for the exceptionally severe anaphylactic reactions.
    Journal der Deutschen Dermatologischen Gesellschaft 03/2014; 12(3):244-55. · 1.40 Impact Factor